Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 31, NWS Albuquerque, NM

June 28, 20204 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 28, 2020, 1:18 AM MST for 4 counties in New Mexico. It took effect at Jun 28, 2020, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2020, 1:18 AM MST (08:18 UTC)
In effect from
Jun 28, 2020, 1:00 PM MST
Expired
Jun 28, 2020, 7:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 111 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4950 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS85 KABQ 280818
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
218 AM MDT Sun Jun 28 2020

...RED FLAG WARNING IN EFFECT BETWEEN 2 PM AND 8 PM TODAY FOR THE
NORTHWEST HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY...

...FIRE WEATHER WATCH IN EFFECT FOR MONDAY FOR THE NORTHWEST
PLATEAU, NORTHWEST AND WEST CENTRAL HIGHLANDS DUE TO STRONG WINDS
AND LOW HUMIDITY...

.Strong winds and low relative humidity are expected to develop
over portions of west central New Mexico this afternoon as a weak
wave crosses the state. As a stronger upper level trough organizes
to the west of New Mexico on Monday, even stronger west to
southwesterly winds will develop. Even though temperatures will be
near to below normal each day, the lack of precipitation and dry
fuels combined with the strong winds and low humidity values will
create critical fire weather conditions. 

NMZ101-282200-
/O.CAN.KABQ.FW.A.0027.200628T2000Z-200629T0200Z/
/O.NEW.KABQ.FW.A.0028.200629T1800Z-200630T0200Z/
Northwest Plateau-
218 AM MDT Sun Jun 28 2020

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...
...FIRE WEATHER WATCH FOR TODAY IS CANCELLED...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Monday afternoon through
Monday evening.  

* AREA AND TIMING...This includes the Northwest Plateau Monday 
  afternoon through early evening. 

* 20 FOOT WINDS...West to southwest winds of 20 to 25 mph with 
  occasional gusts of 35 mph. 

* RELATIVE HUMIDITY...Minimum values between 8 and 12 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ105-282200-
/O.UPG.KABQ.FW.A.0027.200628T2000Z-200629T0200Z/
/O.NEW.KABQ.FW.W.0031.200628T2000Z-200629T0200Z/
/O.NEW.KABQ.FW.A.0028.200629T1800Z-200630T0200Z/
Northwest Highlands-
218 AM MDT Sun Jun 28 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 2 PM this afternoon to 8 PM MDT
this evening. A Fire Weather Watch has also been issued. This
Fire Weather Watch is in effect from Monday afternoon through
Monday evening. 

* AREA AND TIMING...This includes the Northwest Highlands this
  afternoon through early evening for the Red Flag Warning, and
  Monday afternoon through early evening for the Fire Weather
  Watch. 

* 20 FOOT WINDS...West to southwest winds of 20 to 25 mph with
  occasional gusts of 35 mph today, and 20 to 30 mph with gusts to
  40 mph on Monday. 

* RELATIVE HUMIDITY...Minumum values between 8 and 14 percent each
  afternoon.  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ109-282200-
/O.NEW.KABQ.FW.A.0028.200629T1800Z-200630T0200Z/
West Central Highlands-
218 AM MDT Sun Jun 28 2020

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Monday afternoon through
Monday evening. 

* AREA AND TIMING...This includes the West Central Highlands
  Monday afternoon through Monday evening.

* 20 FOOT WINDS...West to southwest winds of 20 to 30 mph with
  gusts up to 40 mph.

* RELATIVE HUMIDITY...Minimum values between 10 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

34
1 follow-up statement
774 
WWUS85 KABQ 282043
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
243 PM MDT Sun Jun 28 2020

...RED FLAG WARNING IN EFFECT THROUGH 8 PM TODAY FOR THE 
NORTHWEST HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY...

...RED FLAG WARNING IN EFFECT FOR MONDAY FOR WESTERN NEW MEXICO,
AS WELL AS CENTRAL TO EAST CENTRAL PORTIONS OF THE STATE, DUE TO 
STRONG WINDS AND LOW HUMIDITY...

.Strong winds and low relative humidity will continue over 
portions of west central New Mexico this afternoon as a weak
disturbance aloft crosses the state. As a vigorous upper level 
trough organizes to the west of New Mexico on Monday, even 
stronger west to southwesterly winds will develop. Even though 
temperatures will be near to below normal each day, the lack of 
precipitation and dry fuels combined with the strong winds and low
humidity values will create critical fire weather conditions.

NMZ105-290200-
/O.UPG.KABQ.FW.A.0028.200629T1800Z-200630T0200Z/
/O.NEW.KABQ.FW.W.0032.200629T1800Z-200630T0200Z/
/O.CON.KABQ.FW.W.0031.000000T0000Z-200629T0200Z/
Northwest Highlands-
243 PM MDT Sun Jun 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This includes the Northwest Highlands through
  early evening for today and again Monday afternoon through early
  evening. 

* 20 FOOT WINDS...West to southwest winds of 20 to 25 mph with
  occasional gusts of 35 mph today, and 20 to 30 mph with gusts of 
  40 to 45 mph on Monday. 

* RELATIVE HUMIDITY...Minimum values between 8 and 14 percent 
  each afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for both today and Monday.

&&

$$

NMZ101-109-290200-
/O.UPG.KABQ.FW.A.0028.200629T1800Z-200630T0200Z/
/O.NEW.KABQ.FW.W.0032.200629T1800Z-200630T0200Z/
Northwest Plateau-West Central Highlands-
243 PM MDT Sun Jun 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This includes the Northwest Plateau and the 
  West Central Highlands Monday afternoon through Monday evening. 

* 20 FOOT WINDS...West to southwest winds of 20 to 30 mph with
  gusts of 40 to 45 mph. 

* RELATIVE HUMIDITY...Minimum values between 8 and 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for Monday.

&&

$$

NMZ106>108-290200-
/O.NEW.KABQ.FW.W.0032.200629T1800Z-200630T0200Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-
243 PM MDT Sun Jun 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Monday. 

* AREA AND TIMING...For the Middle Rio Grande Valley, Sandia,
  Manzano and Gallinas Mountains, and East Central Plains of New
  Mexico Monday afternoon through early Monday evening..

* 20 FOOT WINDS...Sustained at 20 to 25 mph from the southwest
  with occasional gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum values between 7 and 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for Monday.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 27, 11:08 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 11:08 PM MST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1208 AM MDT Sun Jun 28 2020

.AVIATION...
06Z TAF CYCLE
Quiet night in store for the Land of Enchantment, with mid and high
clouds continuing to stream overhead. Periods of mid and high clouds
will persist through Sunday, however, shower and thunderstorm
activity will continue to trend downward as compared to today.
Instead, west to southwest breezes will pick up with gusts near 30kts
possible, especially across far western NM.

34

&&

.PREV DISCUSSION...Albuquerque NM 334 PM MDT Sat Jun 27 2020...
.SYNOPSIS...
Drier air continues to take is toll on the coverage and wetness of
storms across northern and central New Mexico. The best chances for
wetting and potentially strong storms will be along and east of the
Sangre de Cristos and Sacramento Mountains. Meanwhile, sprinkles and
drier-type storms capable of gusty winds are possible across western
New Mexico. Expect the coverage of precipitation to be even lower on
Sunday with the main concern being critical fire weather conditions
in western New Mexico. Surface winds will be on the increase Monday
as a rather potent storm system migrates into the Great Basin. Quiet
weather is expected for the midweek period with signs for increased
moisture and thunderstorm potential creeping back into the forecast
for late next week.

&&

.DISCUSSION...
SHORT TERM...(Tonight through Monday)...
A pair of upper level perturbations continue to work eastward, one
into Colorado and another into southern Arizona. These are each
providing scant ascent over NM, and low to mid level moisture has
been lacking over the western two thirds of the state. This is
leading to the development of dry thunderstorms and virga with more
substantial deep, moist convection being confined to the eastern
plains where boundary layer moisture is better rooted. A few of
these showers and storms may turn briefly strong to severe, most
likely in far northeastern NM where modest deep layer shear is
present. Look for this activity to mostly wane after sunset with
perhaps just a stray cell or two surviving in the northern tier of
NM tonight as the former perturbation translates toward the eastern
border of Colorado.

Into Sunday, the Arizona shortwave will weaken as it crosses NM.
Inefficient forcing or lift is expected from this feature, and any
convective activity will mostly be the result of diurnal heating
over orography. The boundary layer will also continue to undergo
drying as a lee side surface low takes shape in eastern Colorado,
and this will yield drier storms and mostly virga on Sunday.

Into late Sunday and Monday, a deep upper low will wobble over the
northwestern states, introducing a stronger gradient aloft into NM
while a redevelopment of the lee side surface cyclone initiates.
This will translate to dry and breezy to windy conditions with warm
to hot temperatures for our forecast area on Monday. 52

LONG TERM...(Monday Night through Saturday)...
Jet core aloft centered over southern CA into the Four Corners on
Monday will shift eastward and gradually weaken in western/central
NM for Monday night into Tuesday morning. For comparison, speeds at
700mb will gradually decrease from 60kts to around 35kts by the time
it shifts into NM. Regardless, breezy ridgetop winds can be expected
Monday night, with gusty conditions favored immediately east of the
central mountain chain. In fact, strongest sfc winds for both KLVS
and KCQC could occur around midnight (06Z Tue). Meanwhile, anomalous
upper low over the Great Basin will begin to fill/eject northeast as
the trough axis pivots over northern NM for Tue. Height falls across
this region will allow for slightly cooler readings, with downslope
winds and compressional heating supporting above normal temps (upper
90s to near 100F) over the ern plains. Backdoor cold front attempts
to slide southward on Tuesday across the Colorado plains, but fails
to enter NM. A reinforcing shot of cooler air in eastern CO (likely
convectively aided) is expected to progress southward thru northeast
and east central NM Tuesday night, bringing some humidity relief.

Low level return flow develops Wed night and continues through the
remainder of the work week. Modest moisture advection is forecast,
with PWATs increasing from 0.25-0.50 in. across the state for Wed -
climbing to around 0.50-1.00 in. on Fri. Meanwhile, an upper high
over the western Gulf of Mexico will retrograde to northeast Mexico
and the Big Bend region for Wednesday. 500mb heights will continue
to increase through late week as the high centroid shifts northwest
into southeast NM for Thu. Deterministic models start to diverge a
bit as to the placement of the upper high/elongated ridge axis for
Friday into the weekend. Regardless, with the increased moisture,
isolated to scattered storms will be favored over the high terrain.
The steering flow for storms will become more chaotic next weekend
as the high potentially shifts west-southwest into northern Mexico.
The GEFS depicts a deeper upper low over the PacNW for early next
week, and this may play a factor on the evolution of the high over
the southern Rockies. DPorter

&&

.FIRE WEATHER...
A stretch of warm to hot weather will also begin to turn drier with
increasing winds over the next couple of days. Confidence remains
fairly low in how widespread critical conditions will shape up on
Sunday, but a few hours of windy conditions appear possible in the
late afternoon Sunday across the far western border of the state,
making this area a point of focus. Despite temperatures running just
a couple degrees below average, readings will still reach the upper
80's and low 90's for much of the west central to northwestern
highlands with critically low humidity juxtaposed. Areas near and
just east of the central highlands will also observe marginally
critical conditions Sunday afternoon, but for now the western zones
have a slight edge with stronger wind speeds.

Monday appears to be a better candidate for widespread critical
conditions as winds will strengthen, and humidity will drop a
bit more in response to the upper low over the northwestern states.
The west central to northwestern highlands will again be an area of
concentration, but the highlands of central to northeastern NM could
also warrant critical fire weather statements if these trends hold.

Winds will turn a bit more westerly on Tuesday as a wave moves into
NM in phase with the ejecting low in the northern Rockies. Wind
speeds would again be marginally critical for for a few zones
Tuesday afternoon with no additional moisture.

Into the latter part of the week, the pattern will be under the
influence of a strengthening dome of high pressure that should limit
the strong wind threat and slowly introduce additional moisture
storm potential by week's end. 52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ101-105.

&&
Hazardous weather outlook, Jun 27, 1:48 AM MST, 23 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
248 AM MDT Sat Jun 27 2020

NMZ201>241-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
248 AM MDT Sat Jun 27 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from noon to 8 PM MDT today for the
Northeast Highlands and the Sandia, Manzano, and Gallinas Mountains where
low humidities combined with strong winds will create critical fire
weather conditions.

Storm coverage is expected to trend down today, but isolated storms
will remain possible over northeast as well as southern NM. Any
storms that form west of the central mountain chain will likely be
dry with gusty winds and little rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry conditions combined with strong winds will continue through
Tuesday, resulting in locally critical fire weather conditions across
western and eastern NM.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:18 AM MSTFire Weather WatchABQCatron, Cibola, McKinley, Rio Arriba, Sandoval, San Juan and 1 more12 hr
Jun 28, 1:43 PM MSTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more29 hr

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.